Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Shreveport, LA

April 23, 2000Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2000, 4:46 PM CDT for Howard County, Arkansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 4:46 PM CDT (21:46 UTC)
Expired
Apr 23, 2000, 5:45 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Howard County, AR

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:01 PM CDTTornado F0Mineral Spgs, ARDamage was primarily broken and downed trees with one residence suffering minor roof damage.
Apr 23, 5:05 PM CDTHail 0.75Mineral Spgs, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS54 KSHV 232147
SVRSHV
ARC061-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN ARKANSAS

* UNTIL 545 PM CDT

* AT 446 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF
  DIERKS...MOVING EAST AT 20 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN ARKANSAS
UNTIL 545 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:07 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 23, 3:07 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT SUN APR 23 2000

MAIN EVENT UNDERWAY AS DRY LINE PROGRESSES ACROSS NORTHEAST TX AND
SOUTHEAST OK. THIS SYSTEM APPEARS THAT IT WILL MAKE A STEADY PUSH
ACROSS THE AREA TONIGHT WITH LITTLE IN THE WAY OF PRECIP MONDAY
EXCEPT MAYBE EARLY SHOWERS EAST AND MAYBE FA TOMORROW. RATHER THAN
PONTIFICATING I WILL FINISH UP PRODUCTS AND FOCUS ON SVR WX.

BRIEFLY...NW FLOW WITH A SLUG OF MOISTURE PROGGED TO MOVE SOUTHEASTWARD
INTO NE TX TUESDAY SO WILL GO WITH 20 PERCENT CHANCES THERE. PARTLY
CLOUDIES WILL PERSIST THROUGH EXTENDED WITH WARM TEMPS ASSOCIATED
WITH UPPER RIDGE.

PRELIM FIRST GUESSES...

SHV 59/78/55/82/58 5100
MLU 61/77/55/78/56 7200
TXK 59/75/53/79/53 5101
TYR 57/79/54/81/57 3002
LFK 60/83/55/83/60 4101

.SHV...TORNADO WATCH TIL 7 PM FOR NE TX..SE OK..SW AR.

In the hours before

Local storm report, Apr 23, 11:40 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1040 AM    4 SE TULLOS               LA   1.75 INCH HAIL
04/23/00   LA SALLE                       GOLF BALL SIZED HAIL FELL
                                          ALONG SH 84
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 2:43 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CST SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0225 PM    WRIGHT CITY               OK   .75 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF DIMES
                                          REPORT FROM LAW
                                          ENFORCEMENT

0228 PM    1 N WRIGHT CITY           OK   1 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF QUARTERS
                                          REPORT FROM LAW
                                          ENFORCEMENT

10
Local storm report, Apr 23, 2:50 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0244 PM    1 S WRIGHT CITY           OK   1.75 INCH HAIL
04/23/00   MCCURTAIN                      REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 3:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0258 PM    BROKEN BOW                OK   TORNADO
04/23/00   MCCURTAIN                      POSSIBLE TORNADO ON THE
                                          NORTHWEST SIDE OF BROKEN BOW
                                          REPORT FROM THE FIRE DEPARTMENT

15
Local storm report, Apr 23, 3:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CST SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0225 PM    WRIGHT CITY               OK   .75 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF DIMES
                                          REPORT FROM LAW
                                          ENFORCEMENT

0228 PM    1 N WRIGHT CITY           OK   1 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF QUARTERS
                                          REPORT FROM LAW
                                          ENFORCEMENT

10
Local storm report, Apr 23, 4:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0425 PM    2 N LINDEN                TX   TORNADO
04/23/00   CASS                           TORNADO ON THE GROUND AND
                                          ROOFS BLOWN OFF OF HOMES                                    REPORT FROM THE FIRE DEPARTMENT
                                          REPORTED BY STORM SPOTTER

23

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:40 PM CDTSevere Thunderstorm WarningSHVSevier65 min
Apr 23, 3:55 PM CDTTornado WarningSHVSevier65 min
Apr 23, 4:27 PM CDTTornado WarningSHVLittle River, Sevier63 min
Apr 23, 4:58 PM CDTTornado WarningSHVHoward62 min
Apr 23, 5:05 PM CDTSevere Thunderstorm WarningSHVMiller25 min
Apr 23, 5:21 PM CDTTornado WarningSHVLafayette54 min
Apr 23, 6:03 PM CDTSevere Thunderstorm WarningSHVColumbia57 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningSHVMiller34 min
Apr 23, 6:43 PM CDTSevere Thunderstorm WarningSHVLafayette47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.